MAUDE Adverse Event Report: ABAXIS, INC. PICCOLO XPRESS CHEMISTRY ANALYZER; PICCOLO ANALYZER

ABAXIS, INC. PICCOLO XPRESS CHEMISTRY ANALYZER; PICCOLO ANALYZER
Model Number 1100-0000
Medical Device Problem Code Device Emits Odor (1425)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/12/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On (b)(6) 2021, abaxis received a call from customer lab reporting an issue with analyzer sn: (b)(4) stating that the device displayed a 4057 error code and was emitting a burning smell that smelled like plastic or electrical.No fire or injury was reported.The customer was instructed by abaxis technical support to immediately power off the device.Evaluation of the device is anticipated and pending customer shipment.Further information will be provided in a follow up report when received.
 
Event or Problem Description
The customer reported that the device displayed a 4057 error code and was emitting a burning smell.No fire or injury was reported.
 
Additional Manufacturer Narrative
Upon evaluation of the device, the reported problem of burning smell was confirmed.The ball lock pin bearings were found to be dirty and sticking due to blood splatter.Blood splatter was also found on top of spindle and throughout the chamber.The ball lock pin could not hold the rotor correctly, causing friction and a burning odor once the spindle started to spin.The ball lock pin assembly and spindle motor were replaced to resolve the reported issue.The device was cleaned, passed all required testing, and was sent back to the customer site.As part of an investigation regarding the overall reported malfunction of a burning odor and/or smoking, risk assessment, and maude database search, zoetis has concluded that the burning odor/smoke overheating complaints are a low injury risk for the user or patient.The identied malfunctions have not caused or contributed to a death or serious injury nor does the data suggest that the device or a similar device marketed would be likely to cause or contribute to a death or serious injury if the malfunction were recur.
 
Additional Manufacturer Narrative
As part of a three-year retrospective review of complaints for the quality improvement process, calls were identified in which the customer experienced burning odor and/or smoke.There were no injuries related to the customer complaints received, based on the potential of burning smell/smoke to lead to a potential injury.Based on mdr regulations, abaxis reported these events due to: 1) the likelihood of this malfunction to lead to an adverse event, although there was no evidence or reports of associated adverse events.2) minimal detailed documentation related to the likelihood and cause of burning odor and smoke.As part of an investigation regarding the overall reported malfunction of a burning odor and/or smoking, risk assessment, and maude database search, zoetis has concluded that the burning odor/smoke overheating complaints are a low injury risk for the user or patient.The identified malfunctions have not caused or contributed to a death or serious injury nor does the data suggest that the device or a similar device marketed would be likely to cause or contribute to a death or serious injury if the malfunction were to reoccur.Zoetis will continue to monitor complaints for burning odor/smoking/overheating to determine if any new information is obtained and any change to the risks for patients or users of the piccolo xpress analyzer.If new information is obtained, new causes where risk has not been evaluated, potential of serious injury reported or identified, the site will follow the required process for mdr reporting and timeliness.

Brand Name
PICCOLO XPRESS CHEMISTRY ANALYZER
Common Device Name
PICCOLO ANALYZER
Manufacturer (Section D)
ABAXIS, INC.
3240 whipple road
union city CA 94587
MDR Report Key11642447
Report Number2939693-2021-00002
Device Sequence Number3157397
Product Code JJG
UDI-Device IdentifierEABA110000001
UDI-Public+EABA110000001/$$70000000P24603
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K934592
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1100-0000
Device Catalogue Number1100-0000
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/12/2021
Supplement Date Received by Manufacturer04/29/2021
04/29/2021
Initial Report FDA Received Date04/09/2021
Supplement Report FDA Received Date05/07/2021
08/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1